Recent Posts

Wednesday, January 25, 2012

I'm on thyroid meds, but why aren't they working?

Without my Synthroid and six cups
of Starbucks, I'm worthless in the
mornings! Just ignore that eye twitch.
Photo credit: freeretroclipart.com
This is one question I've asked myself sometimes in the last eight months since I've been taking meds. At first, when they worked, it was like the crack high I've never experienced. I had enough energy to do ski hills, three times, hiking for hours all over the place. My poor family would be dragged along in my pursuits to do things bigger! better! faster! and as I sat, fidgety and tapping my foot, I would stand up and say, "I have to go run on the treadmill!" Where the heck did that come from?! My husband would look at me like, "Who abducted my wife and replaced her with you?"

I asked a fellow bus stop mom and Synthroid user if she felt good. She said she was tired all the time, among other things, and was surprised when I told her those were all symptoms of hypothyroidism. I'm not even sure she knew what many of the symptoms even were, so I wondered, how does she know if her meds are even working or not? She went on to tell me that she's been on the same dosage since her first child was born, like 11 years ago.

I wasn't going to give her medical advice, but it almost sounded like she needed a dosage adjustment to me. Eleven years is a long time to be on the same dose, especially if you've had a baby and are still having symptoms. Every month I get mine filled, a nice warning label appears on the bottle: "This medicine may need adjustment if you are pregnant." If you've had a baby, that can definitely throw things off.

Menopause can also mess things up, as many women blame it for symptoms like depression, low sex drive and fatigue - when, in fact, their thyroid function is low. This can explain why some women still exhibit symptoms even while on hormone replacement therapy.

It's also important to remember that even though your TSH might be "within normal limits," it might be high for you. You are not the same person as someone else, and lowering it even a few points could make a world of difference. Some references say especially women should have "at least a TSH" done every year once they reach 35, but in my opinion I'd want more than just that: because the damage could already be occurring. If you have Hashimoto's like I do, you may benefit from treatment before your TSH even shows a real problem.

Some other things that come to mind that are possibly worth looking into if your meds aren't working:

• You haven't been on them long enough. For me, when they were really working, it worked well. But honestly, I sometimes wonder if I didn't give it enough time to really do its thing. On one hand, it's been eight months, but on the other, it sometimes takes quite a while before finding the right dose that works for you. I can't say I feel bad all the time, and can't honestly expect to feel perfect every single day. One thing I remember reading in Dr. Mark Starr's book - for some people, it can take awhile for everything to "unclog" once they start on meds. I think it's very easy to give up too easily because it is often a pain in the ass to reach that perfect point, and when you're as motivated as a snail to begin with, it's bad enough as is it.

• You're on generic instead of name brand. For some people, there is a difference, despite what your doctor thinks. Your thyroid is like a computer: if you're running software for a PC but you have a Mac, it ain't gonna work very well, or for too long. It might be okay for a little while, and then suddenly things start to go haywire. But, it's different for everyone.

• If you're on Armour, know that the product was reformulated several years ago. Because they changed the type of fillers they use to bind the pill, some people cannot digest it and break it down to effectively use the medication. Some people have tried it sublingually, some break it in half, some crush it - it might take some tinkering if you suspect this problem, so don't give up. Some people also split their pills in half and take several doses throughout the day with great success.

• You aren't taking it correctly. This one seems like a no-brainer, but maybe not for everyone. Although some people report no problems, most medical literature and pharmaceutical inserts will tell you to avoid eating for an hour after taking your pill. Certain products, like anything containing calcium, should not be taken for up to four hours after taking it. Some people, including myself, take it in the early morning hours (since we're already awake to go pee or tuck a kid back into bed). You should also avoid anything containing estrogen or iron when you take your thyroid medicine for maximum absorption.

• You're on the same dose for too long. I've noticed that if I needed a raise in dose, it was going to happen within about 2-3 weeks after the initial dosage. On a couple occasions if I waited too long to raise, it was like I experienced all the old symptoms and then some, like I was crashing big-time.

• Janie Alexander at the Stop the Thyroid Madness website says patients are often afraid to raise their dose - and I can understand why, to some extent. Splitting a pill in half might not hurt just to try it - but don't do too much. I'm not giving medical advise, but I've often doubled my dose with good results, depending on the dose I started with (for instance, I'd rather double a 30 mg dose than a 60 mg one!). It's important to increase gradually and not by too much, like when I wanted to go from 60 to 75 mg of Armour and thought I was going to die. I guess I know now where my personal threshold is...

• To complicate things even more, Janie suggests that even though you are experiencing hyper- symptoms, it could be more from things like adrenal fatigue. Cutting and pasting because it just makes much more sense when she says it:
"Yes, a doctor can guide you to  go too high with desiccated thyroid and you’ll have hyper symptoms. You would then want to decrease your amount. But even more common is having hyper-like symptoms (anxiety, shakiness, fast heart rate, etc), especially on doses lower than 3 grains, because of underlying low-functioning adrenals (i.e. not enough cortisol), or even a low Ferritin or iron—-each and/or both of which can be quite common in hypothyroid patients. So it can be wise to get both your iron and cortisol levels checked."
And if that wasn't complicated enough, some don't even believe that adrenal fatigue is even possible. One doctor poo-poohs it and says that accepting a diagnosis from an unqualified practitioner can make you sicker - while the "real diagnosis" of depression and fibromyalgia - go untreated. (By the way, depression is a common symptom of hypothyroidism, and many believe there is a connection between fibromyalgia and low thyroid function. Just thought I'd throw that in.)

• You would do better on Armour Thyroid. If T4 only meds don't work for you anymore, perhaps you need to switch to something else and see how it works.

More reading:
Mistakes patients (and their doctors) make - Stop the Thyroid Madness 
Adrenal fatigue/exhaustion

2 comments:

Megan O'Mera said...

What you said - noticing that you crashed about 2-3 weeks after initial dosing when you werent on enough is resonating. I am crashing big time after about the same amount of time but my doc doesnt want to test me and wants me to wait a couple of weeks. Its super frustrating. I'm on 125 tirosint plus 10 mcg cytomel and after initially feeling better, am feeling worse again.

Did yours ever level out where you stopped crashing?

Megan O'Mera said...

Thanks for the post by the way